From San Juan Capistrano, California, USA:
I have had type 2 diabetes for more than 10 years, and approximately six months ago, I found out I had high blood pressure. During my last medical appointment, my blood pressure was 188/103 so I was given lisinopril to control it. My blood sugars have been out-of-control for some time now, and my Glucophage [metformin] and glyburide [a pill for Type 2 diabetes] were increased in an attempt to control them.
I have been on the lisinopril for approximately two weeks now and have noticed a blood pressure decrease to 130/ 85 along with a blood sugar decrease averaging 106 mg/dl [5.9 mmol/L]before meals and 127 mg/dl [7.1 mmol/L] after meals. I worry that my blood sugars are not noticeably higher after meals. Please note that my eating habits have not changed. I do try to watch what I eat but still occasionally indulge.
How does lisinopril work reducing blood sugars in people with type 2 diabetes? Why was this medication more visibly and rapidly effective in reducing my blood sugar levels than the Glucophage or glyburide combined? What are the long term affects on my organs? If I stop taking the lisinopril will my diabetes go out of control again?
Lisinopril is a drug from the group of drugs termed ACE inhibitors which work by inhibiting an enzyme that is responsible for raising blood pressure throughout the body and also at a key location in the kidney. These agents have become first-line agents for people with diabetes because their use is associated with preservation of kidney function.
In another large study using an ACE inhibitor, an observation was made regarding the onset of new onset diabetes. Specifically, individuals at high-risk for heart attacks had fewer new cases of type 2 diabetes, compared to other treatments. This gives some support to your observation that blood sugars improved after initiation of the lisinopril. The mechanism of action appears to be an improvement in insulin sensitivity. Remember, the goal for blood pressure control with diabetes is less than 130/80.
Original posting 19 Jun 2003
Posted to Pills for Diabetes
Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.